Inorganic Arsenic Poisoning Following An Intentional Overdose Of Realgar-Containing Niu Huang Jie Du Pian: A Case report and Literature Review

LAM, Rex Pui Kin and Chan, Ella and Leung, Joe Kai Shing and Tse, Man Li and Lin, Zhi Xiu (2018) Inorganic Arsenic Poisoning Following An Intentional Overdose Of Realgar-Containing Niu Huang Jie Du Pian: A Case report and Literature Review. Asia Pacific Journal of Medical Toxicology, 7 (4). pp. 101-105.

[img] Text
APJMT_Volume 7_Issue 4_Pages 101-105.pdf

Download (465kB)
Official URL: http://apjmt.mums.ac.ir/article_11986.html

Abstract

Background: Niu Huang Jie Du Pian (NHJDP) is a widely used realgar-containing Chinese medicine remedy. Most brands are composed of eight ingredients: Niuhuang (Calculus Bovis), Xionghuang (realgar), gypsum (calcium sulphate), Dahuang (Radix et Rhizoma Rhei), Huangqin (Radix Scutellariae), Jugeng (Platycodon grandiflorum), Bingpian (borneol), and Gancao (Radix Glycyrrhizae uralensis, licorice root). Most users are not aware that Xionghuang (realgar) contains arsenic disulphide As2S2. Inorganic arsenic poisoning after therapeutic overdoses has been reported in Chinese literature, but no report of acute, intentional overdose of NHJDP has been published. We report a case of intentional overdose of NHJDP leading to arsenic poisoning. Case Presentation: A 33-year-old woman ingested approximately 100 tablets of NHJDP bought over the counter, along with her usual antidepressants. She presented with somnolence, agitation, epigastric pain and repeated vomiting, compatible with clinical toxicities of NHJDP reported in Chinese literature. At presentation, blood and spot urine arsenic levels were 440.9 and 7,495 nmol/L, respectively. The patient�s condition improved rapidly after admission and chelation therapy was not deemed to be necessary. Discussion: Despite the self-limiting clinical course, the high arsenic level in the patient�s blood and urine raises safety concerns regarding the use of NHJDP in the community. Inconsistencies in the sales regulation of arsenic-containing products, and a lack of product label warning regarding arsenic content, may potentiate inadvertent arsenic poisoning. Conclusion: Clinician should be aware of the possibility of inorganic arsenic poisoning when treating patients with overdose of Chinese medicine remedies that contain Xionghuang (realgar). Proper product labelling may help reduce inadvertent arsenic poisoning.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 07 Jan 2019 05:33
Last Modified: 07 Jan 2019 05:33
URI: http://eprints.mums.ac.ir/id/eprint/10953

Actions (login required)

View Item View Item